Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

June 30, 1997Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 8:13 AM CDT for Sully County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1997, 8:13 AM CDT (13:13 UTC)
Expired
Jun 30, 1997, 9:00 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Sully County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:25 AM CDTHail 0.88Agar, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS1 KABR 301313 RRA
SVRABR
SDC119-301400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
813 AM CDT MON JUN 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  SULLY COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 900 AM CDT
 
* SOME LOCATIONS AFFECTED
  AGAR                                AROUND 815 AM CDT

* AT 811 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF GETTYSBURG OR 4
  MILES NORTHWEST OF AGAR MOVING EAST AT 35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TDK/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:21 PM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 9:21 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 30 1997

SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA
ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN
AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES
FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP.

.ABR...NONE

In the hours before

Local storm report, Jun 30, 6:24 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
624 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 AM    MCLAUGHLIN                SD   61 MPH WIND GUST
06/30/97   CORSON

DEE
Local storm report, Jun 30, 6:36 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
636 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    MOBRIDGE                  SD   69 MPH WIND GUST
06/30/97   WALWORTH                       RECORDED AT THE WATER
                                          PLANT

END
Local storm report, Jun 30, 6:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
636 AM CDT MON JUN 30 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    MOBRIDGE                  SD   69 MPH WIND GUST
06/30/97   WALWORTH                       RECORDED AT THE WATER
                                          PLANT

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:34 PM CDTSevere Thunderstorm WarningABRCorson61 min
Jun 30, 5:58 AM CDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jun 30, 6:29 AM CDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 30, 7:00 AM CDTSevere Thunderstorm WarningABRDewey30 min
Jun 30, 7:10 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jun 30, 7:29 AM CDTSevere Thunderstorm WarningABRDewey, Potter61 min
Jun 30, 9:08 AM CDTSevere Thunderstorm WarningABRHyde62 min
Jun 30, 9:16 AM CDTSevere Thunderstorm WarningABRHyde54 min
Jun 30, 9:30 AM CDTSevere Thunderstorm WarningABRHand50 min
Jun 30, 6:28 PM CDTSevere Thunderstorm WarningABRJones, Lyman57 min
Jun 30, 6:38 PM CDTSevere Thunderstorm WarningABRHughes, Stanley62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.